Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 83, NWS Paducah, KY

July 21, 2006Jefferson County, Illinois

NWS Paducah, KY issued this tornado warning at Jul 21, 2006, 12:22 PM CDT for Jefferson County, Illinois. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2006, 12:22 PM CDT (17:22 UTC)
Expired
Jul 21, 2006, 1:00 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 110 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 12:40 PM CDTTSTM WND DMG10 W Mount Vernon, IL8 INCH TREE LIMBS DOWN
Jul 21, 12:46 PM CDTTSTM WND GST 65Dix, IL
Jul 21, 1:00 PM CDTTSTM WND DMGMount Vernon, ILONE TREE DOWN
Jul 21, 1:10 PM CDTTSTM WND DMGMount Vernon, ILSEMI-TRUCK BLOWN OVER ON I-57...TREES DOWN...MODULAR HOMES BLOWN ACROSS INTERSTATE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 9:22 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 211722
TORPAH
ILC081-211800-
/O.NEW.KPAH.TO.W.0083.060721T1722Z-060721T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS.

* UNTIL 100 PM CDT.

* AT 1218 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES NORTHWEST OF
  WOODLAWN...OR ABOUT 9 MILES NORTHEAST OF NASHVILLE....MOVING EAST  
  AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE MOUNT VERNON...DIX AND BLUFORD.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND 70 MPH WINDS.

TAKE COVER NOW. MOVE INDOORS...AND TAKE SHELTER IN A BASEMENT OR
SMALL INTERIOR ROOM ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
EVACUATE MOBILE HOMES AND VEHICLES. IF CAUGHT IN THE OPEN...SEEK
SHELTER IN A DITCH OR LOW SPOT.

LAT...LON 3847 8915 3832 8915 3829 8871 3848 8870

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 21, 2:00 AM CDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 2:00 AM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI JUL 21 2006

.DISCUSSION...
THE BRIEFING WAS THAT THE GFS WAS SCREAMING CONVECTIVE FEEDBACK BUT
IT SURE IS HANDLING NEAR TERM CONVECTION WELL...BETTER THAN WRF.
MAIN COMPLEX OF TSMS IN VCNTY OF SURFACE LOW...SHOULD CONT ESE SLIDE
AND AFFECT MAINLY NERN PTNS PAH FA EARLY THIS AM. AFTER THAT IS WHEN
MAYBE THE FEEDBACK COMES INTO PLAY AND AS SUCH WELL USE GFS W/
CAUTION AND IN TANDEM W/ WRF. BOTH MODELS DIVE FRONT SOUTH ACROSS FA
BY LATE FRIDAY-FRIDAY NIGHT...WITH CONVECTION DEVELOPING JUST TO THE
WEST DURING THE HEAT OF THE DAY AND EXPANDING EAST OVER ENTIRE QUAD
STATE OVERNIGHT. AS A RESULT WEVE UPPED POPS TO CATEGORICAL FRI
NIGHT W/LOWEST MODEL MOS OUTPUT OF ANY KIND IN THE HIGH LIKELY CATEGORY.

THE FRONT WILL BE DRIVEN THRU BY THE PASSAGE OF THE UPPER TROF
FAIRLY EARLY IN THE DAY SATURDAY...THEREFORE WEVE ELIMINATED POPS
AFT 18Z. GFS IS FASTER THAN WRF BUT BOTH ARE QUICK AND HAVE BEEN
TRENDING FASTER SO WERE REASONABLY COMFORTABLE EXITING PCPN BY
THEN. CERTAINLY NUMERICAL MOS OUTPUT OF ALL MODELS SUPPORTS DOING SO.

AFTER THAT THERE IS LITTLE CHANGE OTHER THAN THE ELIMINATION OF A
SLGT CHANCE TUE. WE CONSIDERED SHIFTING IT TO TUE NIGHT BUT THEN WE
REALLY COULDNT RULE OUT 20 POPS DEFINITIVELY FOR SEVERAL TIME
PERIODS. GIVEN THE DRY POST FRONTAL REGIME IN THE NEAR TERM...WE
DECIDED TO JUST WAIT TIL THE MODELS BEGIN TO OUTPUT A MORE CONDUCIVE
TO PCPN PATTERN. THIS LOOKS LIKE IT COULD BE COMING TOGETHER BY DAY
7 BUT WELL FOLLOW THE USUAL ROUTINE AND WAIT FOR SOME CONSISTENCY
ON THIS OUTPUT BEFORE INTRODUCING IT.

NEAR TERM NGM MOS LOOKS GOOD BLENDED INTO MAV/MEX MOS AND THE
COLLABORATIVE PICTURE IN THE MEDIUM-LONG RANGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 21, 11:25 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT FRI JUL 21 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221630-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1125 AM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS...WITH SIGNIFICANT WIND DAMAGE POSSIBLE DUE TO THE LARGE
AMOUNT OF INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN MOVING INTO THE
AREA EARLY THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THE THREAT FOR
THUNDERSTORMS WILL MOVE SOUTH ACROSS THE REST OF THE AREA LATER
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A LINGERING CHANCE OF THUNDERSTORMS SATURDAY...
HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:08 PM CDTSevere Thunderstorm WarningPAHJefferson, Perry67 min
Jul 21, 12:37 PM CDTSevere Thunderstorm WarningPAHFranklin53 min
Jul 21, 12:47 PM CDTSevere Thunderstorm WarningPAHHamilton, Wayne58 min
Jul 21, 12:53 PM CDTSevere Thunderstorm WarningPAHJackson67 min
Jul 21, 1:14 PM CDTSevere Thunderstorm WarningPAHEdwards, Saline, Union, Wabash, White, Williamson76 min
Jul 21, 1:29 PM CDTSevere Thunderstorm WarningPAHGallatin61 min
Jul 21, 1:33 PM CDTSevere Thunderstorm WarningPAHAlexander, Hardin, Johnson, Massac, Pope, Pulaski72 min
Jul 21, 2:40 PM CDTFlash Flood WarningPAHWhite2 hr

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.